Alert archive / Kansas / Red Flag Warnings in 2012

Red Flag Warning 6, NWS Hastings, NE

March 5, 20124 counties in Kansas; Furnas County, Gosper County, Harlan County, Nebraska

NWS Hastings, NE issued this red flag warning at Mar 5, 2012, 3:43 PM CST for 4 counties in Kansas; Furnas County, Gosper County, Harlan County, Nebraska. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 5, 2012, 3:43 PM CST (21:43 UTC)
Expired
Mar 5, 2012, 6:00 PM CST
In force
2 hr
Issued by
NWS Hastings, NE

Counties Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Furnas County, NE, Gosper County, NE, Harlan County, NE

The radar

The Grand Island radar (KUEX), 91 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2012-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2012-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

926 
WWUS83 KGID 052143
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
343 PM CST MON MAR 5 2012

...THE COMBINATION OF BREEZY SOUTH WINDS AND LOW HUMIDITY LEVELS
WILL PROMOTE POTENTIALLY DANGEROUS FIRE CONDITIONS THIS AFTERNOON
AND AGAIN TUESDAY AFTERNOON...

KSZ005-017-NEZ072-082-083-061000-
/O.NEW.KGID.FW.W.0006.120305T2143Z-120306T0000Z/
/O.CON.KGID.FW.A.0003.120306T1800Z-120307T0000Z/
PHILLIPS-ROOKS-GOSPER-FURNAS-HARLAN-
343 PM CST MON MAR 5 2012

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005...017...
072...082 AND 083...
...FIRE WEATHER WATCH REMAINS IN EFFECT TUESDAY AFTERNOON FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005...017...
072...082 AND 083...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 6 PM CST THIS EVENING. 

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 005 PHILLIPS...
  FIRE WEATHER ZONE 017 ROOKS. IN NEBRASKA...FIRE WEATHER ZONE 
  072 GOSPER...FIRE WEATHER ZONE 082 FURNAS...FIRE WEATHER ZONE 
  083 HARLAN. 

* WIND...SOUTH AT 20 TO 30 MPH...GUSTING TO 35 MPH THIS AFTERNOON
  AND AGAIN TUESDAY AFTERNOON.

* HUMIDITY...MINIMUM RELATIVE HUMIDITY VALUES IN THE 15 TO 20 
  PERCENT RANGE THIS AFTERNOON AND AGAIN TUESDAY AFTERNOON.

* IMPACTS...THE DRY AND BREEZY CONDITIONS TUESDAY AFTERNOON 
  WILL PROMOTE POTENTIALLY DANGEROUS FIRE BEHAVIOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

KSZ006-018-060000-
/O.NEW.KGID.FW.W.0006.120305T2143Z-120306T0000Z/
SMITH-OSBORNE-
343 PM CST MON MAR 5 2012

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 006 AND
018...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 6 PM CST THIS EVENING. 

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 006 SMITH...
  FIRE WEATHER ZONE 018 OSBORNE.

* WIND...SOUTH AT 20 TO 30 MPH...GUSTING TO 35 MPH.

* HUMIDITY...MINIMUM RELATIVE HUMIDITY VALUES IN THE 15 TO 20
  PERCENT RANGE.

* IMPACTS...THE DRY AND BREEZY CONDITIONS THIS AFTERNOON 
  WILL PROMOTE POTENTIALLY DANGEROUS FIRE BEHAVIOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

NEZ060-073-061000-
/O.CON.KGID.FW.A.0003.120306T1800Z-120307T0000Z/
DAWSON-PHELPS-
343 PM CST MON MAR 5 2012

...FIRE WEATHER WATCH REMAINS IN EFFECT TUESDAY AFTERNOON FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 060 AND
073...

* AFFECTED AREA...IN NEBRASKA...FIRE WEATHER ZONE 060 DAWSON...
  FIRE WEATHER ZONE 073 PHELPS. 

* WIND...SOUTH TO SOUTHEAST AT 20 TO 25 MPH...GUSTING TO 30 MPH.

* HUMIDITY...MINIMUM RELATIVE HUMIDITY VALUES IN THE 15 TO 20 
  PERCENT RANGE TUESDAY AFTERNOON.

* IMPACTS...THE DRY AND BREEZY CONDITIONS TUESDAY AFTERNOON 
  WILL PROMOTE POTENTIALLY DANGEROUS FIRE BEHAVIOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

WESELY
1 follow-up statement
284 
WWUS83 KGID 052359
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
559 PM CST MON MAR 5 2012

...THE COMBINATION OF BREEZY SOUTH WINDS AND LOW HUMIDITY LEVELS
WILL PROMOTE POTENTIALLY DANGEROUS FIRE CONDITIONS TUESDAY
AFTERNOON...

KSZ005-017-NEZ072-082-083-061200-
/O.EXP.KGID.FW.W.0006.000000T0000Z-120306T0000Z/
/O.CON.KGID.FW.A.0003.120306T1800Z-120307T0000Z/
PHILLIPS-ROOKS-GOSPER-FURNAS-HARLAN-
559 PM CST MON MAR 5 2012

...FIRE WEATHER WATCH REMAINS IN EFFECT TUESDAY AFTERNOON FOR 
WIND AND LOW HUMIDITY FOR FIRE WEATHER ZONES 005...017...072...
082 AND 083...
...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR FIRE 
WEATHER ZONES 005...017...072...082 AND 083...

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 005 PHILLIPS...
  FIRE WEATHER ZONE 017 ROOKS. IN NEBRASKA...FIRE WEATHER ZONE 
  072 GOSPER...FIRE WEATHER ZONE 082 FURNAS...FIRE WEATHER ZONE 
  083 HARLAN. 

* WIND...SOUTH AT 20 TO 30 MPH...GUSTING TO 35 MPH TUESDAY
  AFTERNOON.

* HUMIDITY...MINIMUM RELATIVE HUMIDITY VALUES IN THE 15 TO 20
  PERCENT RANGE TUESDAY AFTERNOON.

* IMPACTS...THE DRY AND BREEZY CONDITIONS TUESDAY AFTERNOON WILL
  PROMOTE POTENTIALLY DANGEROUS FIRE BEHAVIOR.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

KSZ006-018-060100-
/O.EXP.KGID.FW.W.0006.000000T0000Z-120306T0000Z/
SMITH-OSBORNE-
559 PM CST MON MAR 5 2012

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR FIRE 
WEATHER ZONES 006 AND 018...

WINDS HAVE STARTED TO DIMINISH AND RELATIVE HUMIDITY HAS IMPROVED.
THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE. 

$$

NEZ060-073-061200-
/O.CON.KGID.FW.A.0003.120306T1800Z-120307T0000Z/
DAWSON-PHELPS-
559 PM CST MON MAR 5 2012

...FIRE WEATHER WATCH REMAINS IN EFFECT TUESDAY AFTERNOON FOR 
WIND AND LOW HUMIDITY FOR FIRE WEATHER ZONES 060 AND 073...

* AFFECTED AREA...IN NEBRASKA...FIRE WEATHER ZONE 060 DAWSON...
  FIRE WEATHER ZONE 073 PHELPS. 

* WIND...SOUTH TO SOUTHEAST AT 20 TO 25 MPH...GUSTING TO 30 MPH.

* HUMIDITY...MINIMUM RELATIVE HUMIDITY VALUES IN THE 15 TO 20 
  PERCENT RANGE TUESDAY AFTERNOON.

* IMPACTS...THE DRY AND BREEZY CONDITIONS TUESDAY AFTERNOON 
  WILL PROMOTE POTENTIALLY DANGEROUS FIRE BEHAVIOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Mar 5, 3:10 PM CST, 33 minutes earlier.

Area forecast discussion, Mar 5, 3:10 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
310 PM CST MON MAR 5 2012

.SHORT TERM...THIS EVENING THROUGH TUESDAY. THE BIG WEATHER STORY
WILL BE THE VERY WARM 70 DEGREE WEATHER THAT IS EXPECTED ON TUESDAY.

A LARGE TROUGH WILL DIG ACROSS THE WESTERN CONUS ON TUESDAY WITH
RIDGING OVER THE EASTERN CONUS. GUSTY SOUTHERLY WINDS WILL CONTINUE
OVER THE CENTRAL PLAINS OUT AHEAD OF THE UPPER TROUGH. THIS
SOUTHERLY FLOW WILL HELP TO PUSH HIGH TEMPERATURES INTO THE 70S...IN
WHAT SHOULD BE THE WARMEST DAY SINCE LAST FALL. GRAND ISLAND AND
HASTINGS WERE AS WARM AS 69 DEGREES BACK IN JANUARY...BUT THE LOW
70S WE ARE FORECASTING FOR TUESDAY WOULD BE THE WARMEST WE HAVE SEEN
SINCE LAST FALL. MOST OTHER CITIES ACROSS OUR FORECAST AREA WILL
ALSO BE IN A SIMILAR SITUATION ON TUESDAY IN REGARDS TO IT BEING THE
WARMEST DAY SINCE LAST FALL.

FIRE WEATHER...AN ADDITIONAL CONCERN WILL CENTER AROUND FIRE
WEATHER. THE COMBINATION OF GUSTY SOUTH WINDS...ESPECIALLY
ACROSS KANSAS...AND LOW RELATIVE HUMIDITY VALUES OVER WESTERN
ZONES WILL MAKE FOR DANGEROUS FIRE WEATHER CONDITIONS BY TUESDAY
AFTERNOON. A FIRE WEATHER WATCH REMAINS IN EFFECT FOR TUESDAY
AFTERNOON. DECIDED NOT TO UPGRADE TO A WARNING YET AT THIS TIME
DUE TO AT LEAST SOME UNCERTAINTY IN MEETING WARNING CRITERIA
THRESHOLDS. HOWEVER...IT WILL BE A CLOSE CALL AND A RED FLAG
WARNING MAY EVENTUALLY BE HOISTED LATER TONIGHT VALID FOR TUESDAY
AFTERNOON IF CURRENT FORECAST MODEL TRENDS CONTINUE.

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY.  MAIN CONCERNS WILL
INVOLVE TEMPERATURES WITH FRONTAL PASSAGE TUESDAY NIGHT AND THEN OFF
AND ON PRECIPITATION CHANCES THE REST OF THE PERIOD.

THOSE WHO GET USED TO THE WARM TEMPS OF TODAY AND TUESDAY WILL BE
BROUGHT BACK TO REALITY ON WEDNESDAY AS A COLD FRONTAL PASSAGE
TUESDAY NIGHT INTO WED WILL BRING A SIGNIFICANT COOL DOWN.
TIMING-WISE...IT APPEARS THE WIND SHIFT AND LEADING EDGE OF THE
COOLER AIR WILL MAKE IT INTO THE NORTHWEST PART OF THE CWA AROUND
MIDNIGHT AND SHOULD PUSH THROUGH THE ENTIRE CWA BETWEEN 9 AM AND
NOON ON WEDNESDAY. EXPECT TEMPS TO REMAIN STEADY OR FALL A LITTLE
DURING THE DAY ON WED. THIS WILL ALSO MAKE IT TOUGH TO PIN DOWN
HIGHS AS THE SOUTHEAST PART OF THE CWA WILL HAVE A FEW EXTRA HOURS
IN THE MORNING TO WARM UP BEFORE THE COLD AIR ARRIVES. COULD SEE A
20+ DEGREE SPREAD ON WED FROM ORD TO BELOIT AS FAR AS HIGH TEMPS
AFTER SUNRISE. MOST LOCATIONS SHOULD REMAIN DRY WITH FRONTAL PASSAGE
AS ATMOSPHERE LOOKS TOO DRY TO SUPPORT ANY PRECIPITATION. GRADUALLY
GET AN INCREASE IN MOISTURE AS FRONTAL BOUNDARY SLOWS DOWN ONCE IT
MOVES THROUGH. COULD SEE SOME LIGHT RAIN OR SNOW OR EVEN SOME
FREEZING DRIZZLE OVERNIGHT WEDNESDAY.

EXTENDED MODELS HAVING SOME ISSUES WITH THE NEXT SYSTEM. ALL OF THEM
DIG A LOW INTO THE FOUR CORNERS REGION BY WED AND THEN CUT IF OFF.
EARLIER EC RUN KEPT IT WEST OF OUR CWA BEFORE LIFTING IT NORTH.
LATEST RUN SLOWS IT DOWN EVEN MORE AND NOW HAS TRACK FURTHER SOUTH.
GFS ALSO FAVORS THIS SOUTHERN SOLUTION ALTHOUGH IT IS JUST A LITTLE
QUICKER. OTHER DIFFERENCE IN SOLUTIONS IS THE GFS IS MORE GENEROUS
WITH PRECIP KICKING OFF WARM ADVECTION PRECIP AS EARLY AS SAT
AFTERNOON WHILE EC HOLDS OFF UNTIL SUNDAY.  AT THIS TIME IT APPEARS
ANY PRECIP THAT DOES FALL WILL BE IN THE FORM OF RAIN AS IT SHOULD
BE JUST A LITTLE TOO WARM FOR SNOW. PLAN WILL BE TO INSERT SLIGHT
CHANCES FOR MOST AREAS STARTING SATURDAY NIGHT AND CONTINUE INTO
SUNDAY.

&&

.AVIATION...18Z KGRI TAF. VFR CONDITIONS ARE EXPECTED TO CONTINUE
THROUGH TUESDAY. SKIES WILL BE CLEAR TO MOSTLY CLEAR AND THE ONLY
CONCERN WILL BE A STIFF SOUTH WIND THIS AFTERNOON. THE WIND WILL
DIE DOWN AROUND SUNSET.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FIRE WEATHER WATCH TUESDAY AFTERNOON FOR NEZ060-072-073-082-083.

KS...FIRE WEATHER WATCH TUESDAY AFTERNOON FOR KSZ005-017.

&&

SHORT TERM...WESELY
LONG TERM...EWALD
Hazardous weather outlook, Mar 5, 11:40 AM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1140 AM CST MON MAR 5 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
061200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1140 AM CST MON MAR 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SUSTAINED SOUTHERLY WIND OF 20 TO 30 MPH CAN BE EXPECTED. ALSO
FOR TODAY...THE COMBINATION OF STRONG WINDS...LOW VALUES OF
RELATIVE HUMIDITY...AND DRY FUELS WILL PROMOTE AN ELEVATED FIRE
WEATHER THREAT ACROSS NORTH CENTRAL KANSAS...AS WELL AS PORTIONS
OF SOUTH CENTRAL NEBRASKA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SUSTAINED SOUTHERLY WINDS NEAR 20 TO 25 MPH WILL ALSO BE POSSIBLE
AGAIN ON TUESDAY AFTERNOON. THE STRONGEST OF THESE WINDS WILL BE
OBSERVED ACROSS NORTH CENTRAL KANSAS MAINLY SOUTH OF A LINE FROM
PHILLIPSBURG TO JEWELL.

AN ELEVATED FIRE WEATHER THREAT WILL EXIST ACROSS MOST ALL OF THE
OUTLOOK AREA ON TUESDAY...BUT IT IS BECOMING INCREASINGLY LIKELY
THAT CRITICAL FIRE WEATHER CONDITIONS WILL BE OBSERVED AT
LOCATIONS PRIMARILY ALONG AND WEST OF HIGHWAY 183. AS A RESULT...A
FIRE WEATHER WATCH HAS BEEN ISSUED FOR TUESDAY AFTERNOON GENERALLY
FOR LOCATIONS ALONG AND WEST OF HIGHWAY 183. PLEASE REFER TO THE
LATEST FIRE WEATHER WATCH PRODUCT FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

Nearby

Red Flag Warnings in Kansas, 2012Red Flag Warnings in Nebraska, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.